1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin issues

Discussion in 'Ask A Question' started by Gricep, Jun 3, 2020.

  1. Gricep

    Gricep Type 2 · Active Member

    Messages:
    36
    Likes Received:
    34
    Trophy Points:
    38
    Hi does anybody have issues with metfirmin, i am on 2x500 per day and it makes me sick to the stomach. I have been on it fir over a year now.....i also take blood pressure tabs and have diviticulitus.....anybidy help ?
     
  2. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    3,882
    Likes Received:
    2,890
    Trophy Points:
    198
    Diverticulitis with metformin thrown upon it? I'm surprised you're not curled up in a miserable ball all day. The metformin side effects should abate in about 2 weeks. If they don't, then metformin isn't really for you, and you should've been taken off of it ages ago. Just my opinion. (I was absolutely miserable while going through Metformin Hell!)

    Due to metformin's side effects I was switched to gliclazide instead, which has its own issues here and there... So while I was dealing with all that I decided to try the low carb way of eating, and in a few weeks time I didn't need either one. (And am off the statins for cholesterol too). So... Odds are you can do without met perfectly fine if you low carb from here on in. What's your meter telling you? How are your blood sugars throughout the day and what are you currently eating?
     
    • Agree Agree x 2
  3. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    10,469
    Likes Received:
    20,808
    Trophy Points:
    298
    There is some talk of metformin being of therapeutic use for diverticular disease.

    https://www.tandfonline.com/doi/abs/10.1080/00365521.2017.1325930?journalCode=igas20

    But many people find metformin has some pretty drastic effects and can't tolerate it some find slow release metformin is easier to tolerate but if metformin in all it's forms is not for you then there are alternatives that you should talk over with your doctor.

    Many just don't bother with it as it's effects on blood sugars are quite minimal though it is helpful in many other ways such as lowering fasting blood sugar levels by stopping the liver from pushing out too much glucose.

    Edit to add

    There is of course the fact that if you are not on a diabetes medication such as metformin or a another then you if in the UK will not qualify as far as I'm aware for free prescriptions not necessarily a major consideration but something to be aware of.
     
  4. Gricep

    Gricep Type 2 · Active Member

    Messages:
    36
    Likes Received:
    34
    Trophy Points:
    38
    Hello, my 14 day average on 2 chks per day are 7.8.....I'm starting today with just 50 carbs per day to see if that helps. I have lost over 2 stone now so hoping that helps also....I normally take 1 met before bed but may change this as I feel sick on awakening.....after eating it goes to about 9.5 but then returns to mid 7s and sometimes high 6s....will plenty of juice help ?
     
  5. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    3,882
    Likes Received:
    2,890
    Trophy Points:
    198
    Woa! Juice?! No, please, no juice! ;)

    Your numbers are looking pretty good, and that'll have more to do with your lowering your carb intake than with the metformin. You could drop down a bit lower, maybe? I've just had a very filling breakfast/lunch with about 3 or 4 grams of carbs, that's a can of tuna, mayo, two eggs, capers, olives, and an excellent goat milk-based cappuccino, as cow dairy doesn't agree with me. I won't feel hungry until dinner, or well beyond! Only reason I eat around 5 is because my husband'll want his grub. I could go without longer. just an idea... I think if you get your numbers a TAD bit lower, you can discuss going off met with your doc... You're just a hair's breath away, from the sound of it.

    Back to juice: assuming you mean fruit juice. Fruit is jam-packed with sugars (fructose and glucose). That's why the bulk of us avoid all of it save for berries, tomatoes, starfruit and avocado. Vits and mins can be gotten from extra veggies or (organ) meat. Anyway, lots and lots of sugar in fruit. And if you eat the fruit whole, that's bad enough. But if you have it juiced, all the fibres are shredded... And that means they don't slow down the uptake of the sugar in your bloodstream. You'll go VERY high, VERY fast. Don't bother checking bloods 2 hours after juice. Test half an hour afterwards and you'll be in shock. About 2 years after diagnosis I was well on my way with low carb, and during a show's intermission there were drinks... Only things left to choose from were wine and juice, and since I'm rather teetotal these days, I went for the OJ, as a one-off. Within five minutes my heart was racing, my cheeks were flushed and I felt absolutely dreadful. Like I was going to drop dead on the spot. (Could thankfully go back to my seat, but really? I just wanted to go home!). Also.... Fructose is regarded as a toxin by the liver. Not good if you have non alcoholic fatty liver disease and don't want it to get worse.

    Just something to consider. You're better off with tea, coffee or water. Or hey.... Cappuccino. ;)
     
  6. Gricep

    Gricep Type 2 · Active Member

    Messages:
    36
    Likes Received:
    34
    Trophy Points:
    38
    Haha no juice then, I actually ment no added sugar water added soft juice, the metformin does not give me tummy issues as such but a feeling of car sickness and a bit of off baĺance....I was thinking of dropping back to 1 a day and watch my numbers....I think you are correct tho the carbs and weight loss should all help, I was around 25 stone a month ago and now down to under 23.....long road hey
     
    • Like Like x 1
  7. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    3,882
    Likes Received:
    2,890
    Trophy Points:
    198
    It is a long road, but you are making quite a bit of progress! Don't underestimate the mountains you're moving right now. Aaaand I don't know what soft juice is (I'm Dutch, sorry), so without a brand I can't look up the nutritional information/ingredients, and cheat everyone into thinking I actually am this great diabetes-sage-guru-type. ;) The metformin can certainly cause that car-sickness-y sensation, so cutting back a bit while keeping an eye on your numbers could well be worth a shot. As you lose weight, your insulin sensitivity should gradually improve as it is, so yeah... I think metformin won't be required as much, or at all, in the near future. ;)
     
  8. Gricep

    Gricep Type 2 · Active Member

    Messages:
    36
    Likes Received:
    34
    Trophy Points:
    38
    It's no added sugar vimto squash, and around 4 large glasses per day?....
     
    • Like Like x 1
  9. Daibell

    Daibell LADA · Master

    Messages:
    11,231
    Likes Received:
    6,878
    Trophy Points:
    298
    Hi. You need to ask the GP for Metformin SR (Slow Release). As you have Diverticulitis the GP should have prescribed that anyway and not the standard version. If you are on the SR version, I would ask the GP to stop it as it doesn't help BS that much and a low-carb diet is far more important.
     
    • Like Like x 1
  10. mike@work

    [email protected] Type 1 · Well-Known Member

    Messages:
    287
    Likes Received:
    168
    Trophy Points:
    83

    You do this so fantastically well, so you will have a hard time convince us of something else :)
     
    • Funny Funny x 1
  11. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    3,882
    Likes Received:
    2,890
    Trophy Points:
    198
    Vimto is fine, just keep in mind that if you start experiencing bloating or constipation, it could be down to the artificial sweeteners. (Too much of them are toxic to gut bacteria, and you need those little ones to live!). If it gives no issues at all though, have at it! :)
     
    • Like Like x 1
  12. Gricep

    Gricep Type 2 · Active Member

    Messages:
    36
    Likes Received:
    34
    Trophy Points:
    38
    Thank you x
     
    • Friendly Friendly x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook